Ohio, 2024Winter Weather in Ohio, February 24, 2024
February 24, 2024 · NWS PBZ · 8 events in 8 counties and zones
A fast moving trough during the early morning hours of February 24th created a swath of 1-3 inches of snow in 6 hours for eastern Ohio and northern West Virginia. Isolated travel impacts were noted during the early morning Saturday commute.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving trough during the early morning hours of February 24th created a swath of 1-3 inches of snow in 6 hours for eastern Ohio and northern West Virginia. Isolated travel impacts were noted during the early morning Saturday commute.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 24, 4:28 AM EST, 32 minutes earlier.
Area forecast discussion, Feb 24, 4:28 AM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
428 AM EST Sat Feb 24 2024
.SYNOPSIS...
Light snow south of Interstate 76 this morning will be followed
by dry and seasonably cold conditions the remainder of the day.
Temperatures will begin to moderate on Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:
- Relatively light snow likely this morning along and south of a
line running from Zanesville to Morgantown. A dusting as far
north as I-76. Anything approaching an inch will be south of
I-70.
- Temperatures will be noticeably cooler today, but will begin
to trend warmer Sunday.
______________________________________________________________
Snow this morning associated with a sfc low crossing south of
the region will be confined to areas south of I-76 as it drops
across the Middle Ohio Valley. The best focus for lift and
moisture will remain off to the west and south of our forecast
area, but accumulations of up to an inch or so will be possible
during a brief intersection of upward motion and moisture in
the dendritic growth zone south of I-70. Farther north,
accumulations should be limited to a dusting on grassy surfaces.
Cloud coverage will diminish this afternoon under increasing
subsidence, leaving a sunny finish to the day. Despite this,
cold advection in the wake of yesterday's front will result in
minimal temperature increase during the day, with daytime highs
in the 30s...between 20F and 25F cooler than observed Friday.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
KEY MESSAGES:
- Temperatures back up to above normal temperatures along with
mainly dry conditions.
______________________________________________________________
Dry conditions will continue through Sunday as surface high
pressure crosses the region. Temperatures will rebound to
several degrees above normal in southwesterly return flow. Cloud
coverage will increase Sunday night with a weak shortwave.
Temperatures continue to trend up Monday as the surface high
departs, with most locations reaching the mid to upper 50s
during the afternoon.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
KEY MESSAGES:
- Above normal uncertainty / low confidence forecast with a
great deal of model spread.
- Above normal temperatures will continue with widespread rain
chances returning midweek ahead of a strong cold front.
_______________________________________________________________
The Tuesday/Wednesday forecast depends largely on the evolution
of a western CONUS trough, which will be in the vicinity of the
northern Rockies at 12Z Tuesday. All models swing this trough
relatively rapidly eastward over the next couple of days, but
with noticeable strength and timing differences. Cluster
analysis seems to currently slightly favor a slower progression
eastward, but for now, there is still a large amount of
uncertainty in details.
Despite this uncertainty, there remains decent confidence in well-
above normal temperatures and good rain chances during the
Tuesday- Wednesday period, given the presence of deep and moist
southwesterly flow ahead of the trough. A strong frontal passage
at some point also appears likely, perhaps on Wednesday. Along
with the rain, strong wind gusts appear to be a decent
possibility. Some model solutions point to a Great Lakes surface
low path and a negatively- tilted 500mb trough, a pattern which
is favorable for a widespread strong wind event in our region.
Finally, depending on frontal timing, moisture, and the eventual
shear/instability pattern, strong to potentially severe
thunderstorms cannot be totally ruled out. However, this final
threat currently appears more favorable to our west according to
SPC and CSU machine-learning guidance. By Thursday, most model
solutions have the 500mb trough axis to our east, leading to
cooler weather and perhaps some lingering showers.
For the gridded forecast, given the uncertainty, NBM guidance will
be followed heavily during the extended period.
&&
.AVIATION /10Z SATURDAY THROUGH WEDNESDAY/...
Brief patchy MVFR conditions expected at area terminals tonight
in the wake of this evening's cold front, with highest
probabilities still focused across the higher terrain and
southern portion of the area (DUJ, LBE, MGW, ZZV). Fog remains
unlikely.
Light snow showers and associated reductions in visibility are
possible from ZZV to MGW and south predawn to mid- morning
Saturday as a shortwave and surface low cross to our south. Snow
is most likely at ZZV, so maintained restrictions at that
terminal in this TAF package. A slight southward shift in the
best snow chances led to dropping VCSH from HLG, while uncertainty
on the northern extent still precludes mention beyond VCSH at MGW.
VFR should return areawide by Saturday afternoon.
.Outlook...
Widespread VFR will continue into Sunday followed by increasing
clouds and chances for showers returning early next week.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...88
NEAR TERM...88
SHORT TERM...88
LONG TERM...CL/88
AVIATION...Cermak/Rackley
Hazardous weather outlook, Feb 24, 3:02 AM EST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
302 AM EST Sat Feb 24 2024
OHZ039>041-048>050-059-PAZ007>009-013>016-020>022-029-031-073>078-
WVZ001>004-250815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Belmont-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-
Beaver-Allegheny-Armstrong-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Hancock-Brooke-Ohio-Marshall-
302 AM EST Sat Feb 24 2024
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ057-058-068-069-WVZ012-021-509>514-250815-
Muskingum-Guernsey-Noble-Monroe-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
302 AM EST Sat Feb 24 2024
This Hazardous Weather Outlook is for east central Ohio and
northern West Virginia.
.DAY ONE...Today and tonight.
Around 1 inch (locally 2 inches) of snow will be possible this
morning with a crossing disturbance.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Coshocton
- When
- February 24, 5:00 AM EST to 11:00 AM EST
- Where
- Coshocton forecast zone
- Reported by
- Public
- Coordinates
- 40.302, -81.920 (the zone’s center; the record gives no point)
An average of 2 inches of snow fell in 6 hours on the morning of February 24th.
Winter Weather, Muskingum
- When
- February 24, 5:00 AM EST to 11:00 AM EST
- Where
- Muskingum forecast zone
- Reported by
- Public
- Coordinates
- 39.965, -81.944 (the zone’s center; the record gives no point)
An average of 2 inches fell across the county of Muskingum the morning of February 24th in 6 hours.
Winter Weather, Guernsey
- When
- February 24, 5:00 AM EST to 11:00 AM EST
- Where
- Guernsey forecast zone
- Reported by
- Public
- Coordinates
- 40.052, -81.494 (the zone’s center; the record gives no point)
A range of 2-3 inches of snow fell in Guernsey county in 6 hours the morning of February 24th.
Winter Weather, Tuscarawas
- When
- February 24, 5:00 AM EST to 11:00 AM EST
- Where
- Tuscarawas forecast zone
- Reported by
- Public
- Coordinates
- 40.441, -81.474 (the zone’s center; the record gives no point)
A range of 1-2 inches of snow fell in Tuscarawas County.
Winter Weather, Noble
- When
- February 24, 5:00 AM EST to 12:00 PM EST
- Where
- Noble forecast zone
- Reported by
- Unknown
- Coordinates
- 39.766, -81.456 (the zone’s center; the record gives no point)
Based on other counties, an average of 2 inches of snow most likely fell in Noble County.
Winter Weather, Monroe
- When
- February 24, 6:00 AM EST to 12:00 PM EST
- Where
- Monroe forecast zone
- Reported by
- Unknown
- Coordinates
- 39.727, -81.083 (the zone’s center; the record gives no point)
Based on other counties, an average of 2 inches of snow most likely fell in Monroe County.
Winter Weather, Harrison
- When
- February 24, 6:00 AM EST to 12:00 PM EST
- Where
- Harrison forecast zone
- Reported by
- Unknown
- Coordinates
- 40.294, -81.091 (the zone’s center; the record gives no point)
Based on other counties, an average of 2 inches of snow most likely fell in Harrison County.
Winter Weather, Belmont
- When
- February 24, 6:00 AM EST to 12:00 PM EST
- Where
- Belmont forecast zone
- Reported by
- Public
- Coordinates
- 40.016, -80.988 (the zone’s center; the record gives no point)
An average of 2 inches of snow most likely fell in Belmont County.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in West Virginia, February 24, 202410 events
- High Wind in Montana, February 24 to 26, 202471 kt wind · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, February 24, 20248 events
- Winter Weather in Pennsylvania, February 24, 20244 events
- Dense Fog in California, February 24, 20243 events
- Wildfire in Texas, February 24 to 25, 20241 event
- Damaging Wind in South Carolina, February 24, 202452 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, February 24, 20241 event
- Wildfire in Oklahoma, February 24 to 25, 20241 event